Thunderstorm Wind, Russell
- When
- July 18, 4:00 PM EST
- Where
- Russell County, 0.55 mi E of Castlewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.880, -82.290
Two trees were reported down in Castlewood.
Severe thunderstorms developed later in the afternoon with continuation into mid evening as the atmosphere became moderately to extremely unstable. Deep moisture was again present on the periphery of a weakening high pressure system over the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Severe thunderstorms developed later in the afternoon with continuation into mid evening as the atmosphere became moderately to extremely unstable. Deep moisture was again present on the periphery of a weakening high pressure system over the Ohio Valley. The storms produced mainly straight line wind damage which in one case resulted in a fatality in Northeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:02 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT THU JUL 18 2013 .SHORT TERM (TONIGHT AND FRIDAY)...SURFACE HIGH PRESSURE WEAKENING AND SHIFTING SE THROUGH THE PERIOD. LOW TO MID LAYER FLOW SHIFTS TO THE SW BY FRIDAY AFTERNOON. PERSISTENCE IS BEST BET WITH THESE MINOR SYNOPTIC SHIFTS. SCATTERED SLOW MOVING THUNDERSTORMS AGAIN POSSIBLE ON FRIDAY. TEMPERATURES A FEW DEGREES ABOVE NORMAL. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...EXTENDED WILL SEE GRADUAL TRANSITION FROM WEAK FLOW ALOFT BETWEEN BERMUDA HIGH OVER BERMUDA AND WEAK LOW OVER LA ON FRIDAY NIGHT...TO WEAK ZONAL FLOW BY SUNDAY NIGHT...TO TROUGHING BY WEDNESDAY. THROUGHOUT THE PERIOD MOISTURE WILL BE FAIRLY ABUNDANT OVER THE REGION...ALLOWING FOR MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE PERIOD. HIGHEST POPS IN FCST ARE SAT NGT AND SUNDAY WITH LIKELY CATEGORY CONVECTION FOR THE NORTHERN AND WESTERN SECTIONS AS SHORTWAVE CROSSES TO THE NORTH. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 91 71 89 72 / 20 30 20 40 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 91 71 89 71 / 20 30 20 30 50 OAK RIDGE, TN 71 91 71 89 71 / 20 30 20 30 60 TRI CITIES AIRPORT, TN 68 90 67 89 67 / 20 30 20 30 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GC
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 440 PM EDT THU JUL 18 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 440 PM EDT (340 PM CDT) THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A FEW ISOLATED STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY... WITH A FEW ISOLATED STORMS BECOMING STRONG TO SEVERE IN THE AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE COVERAGE OF THUNDERSTORMS WILL INCREASE THIS WEEKEND AND EARLY NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL INCREASE THIS WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 413 PM EDT THU JUL 18 2013 TNZ017-018-046-182100- JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN- 413 PM EDT THU JUL 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARTER...JOHNSON AND SULLIVAN COUNTIES UNTIL 500 PM EDT... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF MOUNTAIN CITY...DRIFTING NORTHWEST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SOUTH HOLSTON DAM AND HARR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 429 PM EDT THU JUL 18 2013 TNZ040-041-182115- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN- 429 PM EDT THU JUL 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR COCKE COUNTY UNTIL 515 PM EDT... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WATERVILLE...OR 12 MILES SOUTHEAST OF NEWPORT...DRIFTING NORTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEL RIO.
The Jackson,KY radar (KJKL), 120 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Two trees were reported down in Castlewood.
Quarter size hail was reported five miles east of Coeburn.
Two trees were downed in Coeburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455425, 455421, 455427.